Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 41, NWS Pittsburgh, PA

August 10, 2001Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2001, 5:02 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2001, 5:02 PM EDT (21:02 UTC)
Expired
Aug 10, 2001, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 102104
FFWPBZ
PAC125-110000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ANOTHER   
  THUNDERSTORM WITH VERY HEAVY RAIN MOVING TOWARD CALIFORNIA IN      
  WASHINGTON COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BENTLEYVILLE...           
  ELLSWORTH...NEW EAGLE...NORTH CHARLEROI AND CALIFORNIA...


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 3:58 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT FRI AUG 10 2001

FRONT SAGGING SOUTH ACROSS SOUTHWEST PA AND SE OHIO EARLY THIS
EVENING. HEAVY RAINS DEVELOPING ON A WEST TO EAST LINE FROM NOBLE
COUNTY OH ACROSS NORTHERN W VA. PWS SOUTH OF THE FRONT APPROACHING
2.00 INCHES AND FFG ONLY 1.5 INCHES IN AN HOUR WITH POSSIBLE
TRAINING WILL ISSUE FLASH FLOOD WATCH FOR NOBLE AND MONROE COUNTIES
IN EAST CENTRAL OHIO...THE NORTHERN WV COUNTIES EXCEPT THE
PANHANDLE...AND GARRETT COUNTY MD.

FRONT WILL DROP FAR ENOUGH SOUTH BY SATURDAY TO KEEP SHOWERS AND
TSTMS SOUTH OF MOST OF CWA EXCEPT NORTHERN WV WHERE THERE STILL BE A
CHANCE OF SHOWERS AND TSTMS.

WEAK IMPULSE MOVING ALONG FRONT WILL PRODUCE CHANCE OF SHOWERS
SATURDAY NIGHT. SHOWERS COULD LINGER INTO SUNDAY MORNING...BUT WITH
LOW MOS POPS WILL NOT CONTINUE CHANCE OF SHOWERS FOR ANOTHER PD.

HIGH PRESSURE FINALLY SETTLES OVER REGION FOR BEGINNING OF THE WEEK.
NEXT FRONT MOVES INTO CWA THURSDAY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.
WJD

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ068>069.

PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ012...
WVZ021>023...WVZ041.

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.